Tennessee, 2016

Hail and Damaging Winds in Tennessee, June 14, 2016

June 14, 2016 · NWS MRX · 3 events in 3 counties and zones

A few severe thunderstorms formed in the buoyant air mass in the vicinity of a stationary front in place across Central East Tennessee.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MRX wrote it up.

A few severe thunderstorms formed in the buoyant air mass in the vicinity of a stationary front in place across Central East Tennessee.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before the first event at Jun 14, 1:55 PM EST, 2 hours 15 minutes earlier.

Area forecast discussion, Jun 14, 1:55 PM EST, 2 hours 15 minutes before
Area Forecast Discussion
National Weather Service Morristown TN
255 PM EDT TUE JUN 14 2016

.SHORT TERM (Tonight and Wednesday)...Ongoing afternoon convection
will continue through the evening...generally staying south of
Morristown.  Convection should decrease in coverage and intensity
after sunset...but should continue to see scattered showers and even
a few thunderstorms into the overnight hours.  The lingering showers
and few storm may slowly lift northward...eventually reaching into
the TRI area.   Another round of thunderstorms is expected to
develop on Wednesday.  With greater instability...expect more
widespread coverage with the possibility of a few storms becoming
strong to marginally severe.

.LONG TERM (Wednesday Night Through Tuesday)...A shortwave trough
will move through the area around Wednesday afternoon/night...ahead
of a deeper closed low slated to enter the Ohio Valley during
Thursday evening. The initial shortwave will bring scattered
showers and thunderstorms to the area for wed afternoon and
evening. The deeper closed low will approach the Mid Atlantic
states late week...with convection chances in through Friday.
However, the Mid Atlantic coastal low pressure area will usher in
cooler and drier conditions in time for the weekend. Seasonably
summer temperatures will return during the new work week as high
pressure builds in from the west.

&&

.PRELIMINARY POINT TEMPS/POPS...
Chattanooga Airport, TN             72  90  73  95 /  40  50  40  20
Knoxville McGhee Tyson Airport, TN  70  88  71  92 /  30  50  50  20
Oak Ridge, TN                       70  88  72  93 /  30  50  50  20
Tri Cities Airport, TN              68  86  68  89 /  30  50  60  30

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...None.
TN...None.
VA...None.
&&

MJB/GC
Hazardous weather outlook, Jun 14, 1:49 PM EST, 2 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
249 PM EDT TUE JUN 14 2016

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-151000-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
249 PM EDT TUE JUN 14 2016 /149 PM CDT TUE JUN 14 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

SCATTERED SHOWERS AND THUNDERSTORMS CONTINUE TO DEVELOP THIS
AFTERNOON ACROSS THE CENTRAL AND SOUTHERN TENNESSEE VALLEY. LOCALLY
HEAVY RAINFALL...LIGHTNING...AND GUSTY WINDS WILL ACCOMPANY THE
STORMS. NO SEVERE STORMS ARE EXPECTED.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

THUNDERSTORMS ARE EXPECTED TO TRACK FROM KENTUCKY INTO EAST
TENNESSEE AND SOUTHWEST VIRGINIA ON WEDNESDAY AFTERNOON AND
EVENING. THERE IS A SMALL CHANCE THAT A FEW STORMS COULD BE STRONG
OR POSSIBLY APPROACH SEVERE LEVELS.

A BETTER CHANCE OF SEVERE STORMS MAY COME ON THURSDAY AS A COLD
FRONT APPROACHES THE AREA FROM THE NORTH. THERE WILL BE A POTENTIAL
FOR DAMAGING WIND GUSTS AND LARGE HAIL FROM THESE STORMS ON THURSDAY
AFTERNOON AND EVENING...MAINLY IN THE NORTHERN HALF OF THE AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED ON THURSDAY.

In the hours before

Special weather statement, Jun 14, 3:12 PM EST, 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
412 PM EDT TUE JUN 14 2016

TNZ085-086-142100-
NORTHWEST MONROE TN-MCMINN TN-
412 PM EDT TUE JUN 14 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN MCMINN AND NORTHERN
MONROE COUNTIES UNTIL 500 PM EDT...

AT 412 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
ETOWAH...OR NEAR ATHENS...MOVING NORTHEAST AT 15 MPH.

HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
SWEETWATER...MADISONVILLE...ENGLEWOOD...VONORE...GREENBACK...
TELLICO PLAINS...NIOTA...PHILADELPHIA...TARIFFVILLE...
MCGEE CARSON PENINSULA...FORT LOUDON S.P....
MOUNT VERNON AND CITICO BEACH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3553 8461 3567 8441 3564 8440 3564 8438
      3567 8435 3567 8432 3564 8428 3563 8425
      3562 8425 3562 8419 3558 8415 3559 8411
      3554 8409 3554 8402 3551 8405 3533 8442
TIME...MOT...LOC 2012Z 219DEG 13KT 3541 8449

05/MA
Special weather statement, Jun 14, 3:49 PM EST, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
449 PM EDT TUE JUN 14 2016

TNZ067-068-071-142130-
ROANE TN-NW BLOUNT TN-LOUDON TN-
449 PM EDT TUE JUN 14 2016

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL BLOUNT...EASTERN
ROANE AND LOUDON COUNTIES UNTIL 530 PM EDT...

AT 448 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
LOUDON...MOVING EAST AT 15 MPH.

HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
OAK RIDGE...MARYVILLE...LENOIR CITY...KINGSTON...LOUDON...VONORE...
GREENBACK...FRIENDSVILLE...PHILADELPHIA...BRADBURY...
TELLICO VILLAGE AND CLOVER HILL.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 3562 8425 3563 8425 3564 8428 3567 8432
      3567 8435 3564 8438 3564 8440 3567 8441
      3567 8444 3573 8450 3601 8439 3594 8429
      3590 8427 3579 8416 3580 8414 3583 8414
      3571 8397 3561 8419
TIME...MOT...LOC 2048Z 247DEG 11KT 3568 8434

MOULTON

The radar

The Knoxville radar (KMRX), 99 km away, was scanning. The volume nearest the first event began at 21:08 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Loudon

When
June 14, 4:10 PM EST
Where
Loudon County, 0.89 mi NW of Loudon
Measured
50 kt (58 mph) estimated gust
Reported by
Broadcast Media
Coordinates
35.740, -84.360

Multiple trees were reported down in the city of Loudon.

Hail, Blount

When
June 14, 4:45 PM EST
Where
Blount County, 1.32 mi WNW of Prospect
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
35.830, -83.820

Quarter size hail was reported.

Thunderstorm Wind, Sevier

When
June 14, 5:22 PM EST
Where
Sevier County, Hicks Crossing
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
35.900, -83.730

Two trees and several large limbs were reported down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2016Every state in 2016This day in weather historyWarnings in Tennessee, June 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 631444, 631445, 631446.